Pennsylvania, 2005

Flash Flood in Pennsylvania, April 7 to 8, 2005

April 7 to 8, 2005 · NWS PHI · 1 event in 1 county or zone

Heavy rain that fell on already saturated ground conditions caused stream flooding in northwestern Bucks County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain that fell on already saturated ground conditions caused stream flooding in northwestern Bucks County. Rain began falling during the early evening and fell at its heaviest between 9 p.m. and 11 p.m. EDT. The rain ended during the early morning on the 8th. Doppler Radar storm total estimates reached between 1.0 and 1.5 inches near the Lehigh and Northampton County line. Actual storm totals included 1.59 inches in Springtown and 1.32 inches in Riegelsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 8:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 7, 8:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
953 PM EDT THU APR 7 2005

UPDATED ZONES TO SPRUCE UP WORDING. ALSO TOOK OUT MENTION OF TSTMS
IN 3 NRN ZONES. IF 00Z GUIDANCE CONTINUES THE 18Z TREND WHICH WAS
SHOWING A PROGRESSIVE SYSTEM WITH THE HEAVIEST RAIN OVER OUR SOUTHERN
ZONES...THE THREAT OF FLOODING WILL BE MINIMIZED IN OUR NORTHERN
ZONES. HAVE OPTED TO LEAVE FLOOD WATCH IN EFFECT UNTIL MID SHIFT
HAS THE OPPORTUNITY TO LOOK OVER THE NEW GUIDANCE. HAVE ISSUED
AN SPS FOR POSSIBLE MINOR TIDAL RIVER FLOODING ON THE DELAWARE RIVER
SOUTH OF TRENTON. HAVE UPDATED THE FLS FOR THE PASSAIC FLOODING.
ISSUED AN RVS FOR THE DELAWARE RIVER FROM TRENTON NORTH TO INDICATE
WITHIN BANK RISES...BUT NO FLOODING EXPECTED.

RPW

PREVIOUS DISC...
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WARM SECTOR WEATHER HAS TAKEN HOLD THIS AFTERNOON...WITH VARIABLE
CLOUDS ALLOWING A FAIR AMOUNT OF SUNSHINE TO REACH THE SURFACE.
PLEASANTLY WARM TEMPERATURES WERE ATTENDED BY GUSTY SOUTH-SOUTHWEST
WINDS AS THE INVERSION BROKE AND ALLOWED THE STRONG GUSTY WINDS JUST
OFF THE SURFACE TO REACH THE GROUND. THIS GUSTINESS SHOULD SUBSIDE
AS EVENING DEVELOPS AND THE BOUNDARY LAYER PARTIALLY LOSES ITS
SMALLER SCALE TURBULENCE.

AS THE LOW WELL TO THE SOUTH MOVES EAST, THE INVERTED TROUGH NUDGES
NORTHWARD AND INTERACTS WITH THE STRONG COLD FRONT HEADING IN FROM
THE NORTHWEST. THUS, WITH THIS DYNAMIC SYSTEM BOTH AT THE SURFACE
AND ALOFT, WE WILL CONTINUE THE FLOOD WATCH WHERE IT HAD BEEN
PREVIOUSLY ISSUED FOR LATER TONIGHT INTO FRIDAY. REGARDING
QUANTITATIVE PRECIPITATION FORECASTS, WE WILL FORECAST 0.75 INCHES
TO 1.5 INCHES, WITH LOCALLY 2 INCHES IN ANY THUNDERSTORMS. THE
BETTER RAINS ARE FORECAST TO BE IN THE CENTRAL AND PERHAPS SOUTHERN
ZONES, MAINLY ALONG AND JUST SOUTH OF THE ROUTE 1 CORRIDOR. AGAIN,
THE MAJOR EFFECT IS THOUGHT TO BE FOR THE SMALLER CREEKS AND
STREAMS, WITH A LESSER RESPONSE ON THE DELAWARE AND PASSAIC MAIN
STEMS AND AND THEIR ASSOCIATED RIVERS.

AS THE FRONT PUSHES THROUGH THE AREA LATE TONIGHT AND EARLY FRIDAY,
WE LOOK FOR CATEGORICAL SHOWERS FOR THE SOUTHEASTERN HALF OF THE CWA
EARLY IN THE MORNING, WITH SHOWERS SLOWLY EXITING STAGE RIGHT IN THE
AFTERNOON. WELL KEEP IN A CHANCE OF AN EARLY EVENING SHOWER FRIDAY
NIGHT, OTHERWISE CLEAR THINGS OUT FOR SATURDAY AND INTO THE WEEKEND
AS DRIER AIR MOVES IN ON NORTH THEN NORTHEAST WINDS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
NOT A LOT OF CHANGE WAS MADE TO THE PREVIOUS GRIDS AND FORECASTS, AS
BOTH THE MODEL AND HUMAN GUIDANCE HAVE NOT BEEN ALTERED MUCH.
BASICALLY, WE WENT WITH A (MOSTLY) DRY FORECAST AS THE BACKDOOR COLD
FRONT SHOWN ON THE HUMAN PROG IS NOT WELL FORMED BY THE GFS.
INSTEAD, THE GFS SEEMS TO WANT TO DEVELOP SOME UPPER LEVEL ENERGY
WHICH ROTATES AROUND THE UPPER LOW MONDAY INTO MONDAY NIGHT.
PERHAPS THE TIMING WAS NOT WELL PHASED AND WILL BECOME MORE IN
LINE WITH FUTURE RUNS. WE INCLUDED AN INVISIBLE SLIGHT CHANCE OF
SHOWERS FOR THAT PERIOD. ALSO, WITH THE APPROACH OF A WARM FRONT
LATER THURSDAY FROM THE SOUTHWEST, AND THE PASSAGE OF SEVERAL DAYS
OF DRY WEATHER, WE ALSO ADDED THE INVISIBLE SLIGHT CHANCE FOR
THURSDAY, TOO, AS IT WAS FELT THE RIDGE ALONG THE COAST WOULD BREAK
DOWN.

&&

.AVIATION...
CIRRUS COVERED THE FORECAST AREA AND AC WILL BE DEVELOPING THIS
EVENING. SOME CU/SC WILL ALSO DEVELOP DUE TO THE DAYTIME HEATING. AS
FOR THE CHANCES OF SHOWERS AND TSTMS...AS THE COLD FRONT DROPS DOWN
FROM THE NW, FIRST ABE/RDG WILL GET THEM MOSTLY AS RW BUT SOME TSRA
PSBL. CONDITIONS ARE EXPECTED TO BE MVFR WITH LCL IFR IN HEAVIER
PCPN. LATE TONIGHT, AFTER 06Z AS STEADIER RAIN IS FORECAST TO
DEVELOP WITH CONDITIONS LOWERING TO IFR IN MANY AREAS. AFTER 14Z,
SOME DRIER AIR STARTS MOVING DOWN FROM THE NORTH GRADUALLY IMPROVING
CONDITIONS TO VFR.
&&

.MARINE...
S TO SW GUSTY WINDS WILL CONTINUE AHEAD OF THE COLD FRONT THEN NE
WINDS BEHIND IT. THEREFORE, I WILL KEEP SCA UP AS GUSTS SHOULD
CONTINUE TO REACH 25 KT.

IN ADDITION, AFTER THE WINDS SHIFT TO NE, THE SEAS WIL GRADUALLY
INCREASE AND REMAIN ABOVE SMALL CRAFT ADVISORY CRITERIA, MAINLY ON
THE OCEAN INTO THE EARLY PART OF THE NEW WEEK AS THE LOW DRIFTS
SLOWLY OUT TO SEA.  THE WIND IS FORECAST TO REMAIN RATHER BRISK
THROUGH MOST OF THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TONIGHT AND FRIDAY PAZ054>055-060>062-067>071.
NJ...FLOOD WATCH TONIGHT AND FRIDAY
NJZ001-007>010-012>013-015>021-027. DE...FLOOD WATCH TONIGHT AND
FRIDAY DEZ001.
MD...FLOOD WATCH TONIGHT AND FRIDAY MDZ008-012.
MARINE...SMALL CRAFT ADVISORY ANZ430>431-450>455.

&&

SHORT TERM/LONG TERM.../
AVIATION/MARINE...RNS
Hazardous weather outlook, Apr 7, 3:39 AM EST, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT THU APR 7 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-080900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
439 AM EDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
A COLD FRONT APPROACHING FROM TECH NORTHWEST AND LOW PRESSURE MOVING
IN FROM THE SOUTHWEST WILL BRING RAIN AND THUNDERSTORMS TO THE AREA.
PRECIPITATION WILL BEGIN IN THE AFTERNOON IN NORTHERN AND WESTERN
SECTIONS AND MOVE SOUTHEAST.  SOME HEAVY RAIN IS POSSIBLE AND RIVERS
AND STREAMS...WHICH ARE ALREADY RUNNING HIGH...WILL NEED TO BE
WATCHED.  RAIN SHOULD END LATE FRIDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OR FRIDAY.

In the hours before

Special weather statement, Apr 7, 7:11 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
811 PM EDT THU APR 7 2005

DEZ001-NJZ016>019-PAZ069>071-080700-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
INCLUDING THE CITIES OF...CAMDEN...NEWARK...
PHILADELPHIA AND WILMINGTON
811 PM EDT THU APR 7 2005

...MINOR TIDAL FLOODING POSSIBLE ALONG THE LOWER DELAWARE RIVER...

MINOR TIDAL FLOODING MAY OCCUR ALONG THE LOWER DELAWARE RIVER SOUTH
OF TRENTON NEAR THE TIMES OF HIGH TIDE OVERNIGHT.  HIGH TIDE ALONG
THE LOWER DELAWARE OCCURS AS EARLY AS AROUND MIDNIGHT EDT NEAR THE
MOUTH OF THE RIVER AND AS LATE AS AROUND 200 AM NORTH OF
PHILADELPHIA.

ROADS NEAR THE RIVER MAY FLOOD FOR A TIME.  MOREOVER, EXPECTED
RAINFALL WILL HAVE A DIFFICULT TIME DRAINING AS THE RIVER RISES.
SUSTAINED SOUTHWEST WINDS HAVE RETARDED DRAINAGE OF THE RIVER INTO
DELAWARE BAY, AND THOSE WINDS ARE NOT EXPECTED TO SHIFT BEFORE HIGH
TIDE.

YOU MAY WANT TO MOVE YOUR VEHICLE IF IT IS PARKED IN A PLACE THAT IS
SUSCEPTIBLE TO MINOR TIDAL FLOODING, AND YOU ALSO MAY WISH TO AVOID
TRAVELING ON ANY ROADS PRONE TO FLOODING.  IF YOU ENCOUNTER FLOODED
ROADWAYS, PLEASE DO NOT TRY TO CROSS THEM.  INSTEAD, TURN AROUND AND
FIND A DRY ALTERNATE ROUTE.

MPD

The radar

The Philadelphia radar (KDIX), 69 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bucks

When
April 7, 11:00 PM EST to April 8, 2:00 AM EST
Where
Bucks County, Northwest Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.317, -75.067

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442670.